Hail, Kit Carson
- When
- June 8, 3:15 PM MST
- Where
- Kit Carson County, 1.69 mi W of Flagler
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.302, -103.102
Public report of up to nickel sized hail starting to accumulate.
In the afternoon of the 8th, multiple storms began forming across eastern Colorado. These storms varied in their speed and strength, but overall eastern Colorado experienced baseball sized hail, flash flooding, a tornado, and straight line wind damage with observed speeds of 97 MPH and estimated speeds over 110 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the afternoon of the 8th, multiple storms began forming across eastern Colorado. These storms varied in their speed and strength, but overall eastern Colorado experienced baseball sized hail, flash flooding, a tornado, and straight line wind damage with observed speeds of 97 MPH and estimated speeds over 110 MPH. No damage was observed from the tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 8, 2:45 PM MST, 30 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 345 PM MDT Sat Jun 8 2024 .KEY MESSAGES... - A Severe Thunderstorm Watch has been issued for the northwestern CWA due to the expectation of significant weather this afternoon and evening. Severe storms are expected to extend beyond the current Watch boundaries. - Hail up to 3 inches, 90 MPH winds, flooding, and a brief tornado or two are possible with the storms tonight. The favored area is generally along and south of I-70 and Eastern Colorado, but The entire area has a chance. - Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening, although severe parameters lessen after today. - Potential break in the active weather pattern mid week with near triple digit temperatures. - Next system looks to impact the area Friday or Saturday. && .UPDATE... Issued at 106 PM MDT Sat Jun 8 2024 Storms already forming along the Rockies front range. These storms will move east and intensify in our CWA. This has prompted a Severe Thunderstorm Watch to be issued for the northwestern portions of the CWA. && .SHORT TERM /THROUGH TONIGHT/... Issued at 106 PM MDT Sat Jun 8 2024 This afternoon, there is a 500mb high pressure system sitting over Texas with a low pressure system over the Great Lakes. A shortwave is forming in northern Colorado and will southeast move over the CWA over the next few hours, allowing an 850mb lee low to form in eastern Colorado. The lee low will move on east, force convection to occur. We expect convection to be entering the CWA around 20-21Z. The convection is expected to start as individual cells but around the time they move out of Colorado, they will cluster together into a QLCS. There is plenty of instability, around 1,500-2,500 J/kg of MUCAPE and shear will be plentiful with 45-60 kts of effective bulk wind shear. Hail will be the primary threat throughout western CWA, really before it becomes a line. Hail up to 3 inches are possible from these storms. Once the storms form into a QLCS, wind will become the main threat over the eastern CWA. Winds up to 90 MPH will be possible in the eastern CWA. Both the wind and hail threat exists across the CWA, these are just the areas where each will have a better chance to occur. The storms most likely to produce severe weather will be southwest of a line from Benkelman, NE to Lenora, KS. Storm motion looks to be fast, with 45-60 kts of downshear velocities. Storms look to leave the area around 6-9Z to the east/northeast. These storms will also be efficient precipitation producers. PWATS will range from 1.2-1.6 inches, long skinny CAPE profiles are see throughout the area, and the 0C layer is around 16,000 feet AGL. However, the downshear velocities being so fast means that storms will need to train in order to pose a risk for flooding. This could easily happen this afternoon and evening, and flash flooding would result. Overnight temperatures will be kept fairly warm due to lingering cloud cover, lowering ceilings, and potentially fog. This will only allow temperatures to cool down to the upper 50s. The cloud cover will stunt warming up tomorrow, too. High temperatures tomorrow look to warm into the mid to upper 70s. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Issued at 106 PM MDT Sat Jun 8 2024 In the long term, we are looking at an upper-level ridge building into the area slowly through Saturday. Until Tuesday evening, the ridge will still be fairly weak and allows mid-level shortwaves to move through the region. The will continue our diurnal thunderstorm chances. Organized convection looks less likely during this time, but some isolated severe storms could form. After Tuesday, the ridge strengthens over the CWA and works to lower convective chances. This ridge will also usher in hot temperatures and by Thursday, numerous locations could be looking at triple digit heat. Come Friday, we are seeing an upper-level trough cutting into the region that looks bring precipitation and cooler temperatures. This could be our next shot of well organized severe convection, but details are not clear yet and we will be keeping an eye on it. Throughout the long-term, low temperatures range in the mid 50s through upper 60s. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 341 PM MDT Sat Jun 8 2024 Severe thunderstorms look to impact the KGLD terminal to start the period with gusts in excess of 55 knots, torrential rainfall and perhaps some hail potential. Winds will become predominantly easterly behind the storms with stratus forecast to develop bringing MVFR to perhaps even IFR conditions before lifting during the late morning hours. Storms look to be a bit more delayed for KMCK not arriving until around 02Z; severe weather currently is not anticipated with this activity but gusty winds around 40 knots and torrential rain are forecast. The potential for stratus at this time doesn't look to favor the KMCK terminal but will be monitored for any changes before the 06Z TAF issuance. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...CA SHORT TERM...CA LONG TERM...CA AVIATION...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 312 PM MDT Sat Jun 8 2024 KSZ002>004-015-016-029-NEZ080-081-092115- Rawlins-Decatur-Norton-Sheridan-Graham-Gove-Hitchcock-Red Willow- 412 PM CDT Sat Jun 8 2024 This hazardous weather outlook is for extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Significant and widespread severe weather is possible this afternoon and evening. Very large hail up to 3 inches, wind gusts up to 90 mph, and a tornado or two are possible today. Heavy rain is also possible and can lead to zero visibility and flash flooding. Accumulating hail is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is highly encouraged! COZ090>092-KSZ001-013-014-027-028-041-042-NEZ079-092115- Yuma-Kit Carson-Cheyenne-Sherman-Thomas-Wallace-Logan-Greeley- Wichita-Dundy- 312 PM MDT Sat Jun 8 2024 /412 PM CDT Sat Jun 8 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued until 7PM MDT due expected storms this afternoon. Very large hail up to 3 inches, wind gusts up to 90 mph, and a tornado or two are possible today. Heavy rain is also possible and can lead to zero visibility and flash flooding. Accumulating hail is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is highly encouraged!
Preliminary Local Storm Report
National Weather Service Goodland KS
412 PM MDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail 2 W Flagler 39.29N 103.10W
06/08/2024 M0.88 Inch Kit Carson CO Public
Public report of up to nickel sized hail
starting to accumulate.
&&
CAThe Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
17 thunderstorm wind, 12 hail, 5 flood, 1 tornado, 1 flash flood. Local standard time, as filed.
Public report of up to nickel sized hail starting to accumulate.
Public report of hail a bit larger than quarters.
Video from a chaser shows a tornado formed north of county road G, crossed the road just east of county road 6 while moving southeast. No damage was seen in the video or by local EM.
Public report of estimated 2.75 inch hail.
Chaser found hail roughly size of an egg near the intersection of County Road 5 and L.
Spotter report of baseball sized hail.
Spotter network report of one power pole snapped on east side of the highway.
Public report of 2.75 inch hail.
Hail up to 1.5 inch from spotter's live feed.
Public report of estimated 2 inch diameter hail.
Mesonet kcovona2 reported a 59 MPH gust.
Public report of estimated 2 inch diameter hail.
Spotter provided pictures showing several large hail stones approximately two inches in diameter.
Report of 1 inch hail from Mping.
Ambient weather station; SevenFarms.
Kcostrat21 reported a 71 MPH gust.
Kcobethu6 reported a 61 MPH gust.
Overturned pivot 15 miles SW of Bethune.
NWS Storm Survey crew recorded an area of 60-112 mph straight line winds. Peak wind in the area was 112 mph with damage to grain bins south of the Burlington Airport. Strongest measured gust was 97 mph at the Burlington ASOS. Other notable damage includes numerous trees with broken branches or trunks snapped, and an overturned pivot. The surveyed swath is triangular shaped with a 4 mile long north/south damaged area along Highway 385 centered around the Burlington airport. The swath continues 10 miles southeast from the airport, ending about 0.5 mile south of the junction of county roads J and 55.
The ASOS in Burlington started measuring severe wind gusts at 43 minutes after the hour with a 60 MPH gust. Over the next 5 minutes, the speeds increased to 96 MPH before the ASOS stopped reporting wind speed because the sensor was damaged.
Weatherlink station on road U.
The mesonet station UP695 near Aroya measured a 66 MPH gust 17:59 CT and another 59 MPH gust at 18:09 CT.
Weatherlink station at Andrews Farms.
Trained spotter with anemometer measured an 82 MPH gust at Wild Horse due to outflow wind gusts from the thunderstorm.
Kcoaprapa3 reports 58 MPH gust.
The mesonet station CO068 near Firstview gusted to 62 MPH at 18:17 CT and had repeated gusts above 58 MPH until 18:48 CT.
Trained spotter reports estimated 100 MPH which was later reduced to 85 MPH due to NWS storm survey team's interview. Lawn furniture blown more than 100 feet. Pea sized hail was also reported.
Report from Spotter Network.
KCOCHEYE8 reported gusts of 58 MPH at 24 minutes after the hour but increased to 63 MPH gusts until 44 after the hour.
DOT has closed US 24 between Burlington and Stratton due to flooding. The worst flood waters were east of Bethune.
U40 site near Firstview recorded a 60 MPH gust.
County sheriff Facebook page shows water flowing across Highway 385 south of the airport.
County road department reports roughly four inches of water flowing over CR 45, north of Hwy 24, where Beaver Creek crosses CR 45.
County road department reports roughly four inches of water flowing over CR 46, north of Hwy 24, where Beaver Creek crosses CR 46.
DoT kept Highway 24 closed due to flooded roadways until the morning of the 9th.
County road department reports roughly four inches of water flowing over CR 44, north of Hwy 25 where Bonny Creek crosses the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyThe tornado archive for Colorado, 2024Warnings in Colorado, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181816, 1181819, 1189071, 1181818, 1181821, 1181820, 1188623, 1181817, 1181822, 1181823, 1186971, 1189072, 1185539, 1185542, 1186972, 1186973, 1186975, 1188624, 1189073, 1186978, 1186979, 1186981, 1186983, 1186982, 1186984, 1186990, 1186996, 1185543, 1186985, 1188625, 1186997, 1188626, 1188633, 1188635, 1188627, 1188637.